|Home||Internet of Things||Aerospace||Apparel||Energy||Defense||Health Care||Logistics||Manufacturing||Retail|
UMass Med Center to Use Beacons to Track Naloxone
The hospital will attach Visybl's Bluetooth beacons to packages of the opioid-blocking drug to determine whether patients discard the medication before leaving the premises, and to gauge their willingness to have the medicine tracked.
Oct 17, 2016—
When the University of Massachusetts (UMass) Memorial Medical Center treats patients for an opioid overdose, it often sends them home with naloxone in the form of a nasal spray that they can use to counteract the effects of another overdose, should that occur. The medication, also known by the brand name Narcan, is covered by most insurance plans, but doctors have no way of knowing with certainty how far the medication goes with patients on their way home. In some cases, patients may not be convinced they'll need it, and discard the drug before even leaving the hospital. Because the incidence of opioid overdoses continues to rise, the medical center wishes to determine whether its patients take the naloxone home with them.
Next month, the hospital plans to deploy a real-time location system (RTLS), provided by Visybl, to ascertain whether the medication makes it off the campus. The organization will attach Visybl's Bluetooth Low Energy (BLE) beacons to medication cartons and install CloudNodes (Visybl's BLE gateway devices for capturing beacon transmissions) at the hospital's exit, at a roundabout where cars pass and at the facility's bus stop.University of Massachusetts Medical School (UMMS), which is affiliated with the UMass Memorial Medical Center.
Chai leads the naloxone study together with Jeffrey Lai, an emergency medicine physician at the hospital, as well as a medical-toxicology fellow and emergency medicine instructor at UMMS.
The community around the hospital has been stricken with an opioid epidemic in recent years, Chai reports. The frequency of overdoses treated at the facility has been increasing—not only because heroin use has become more prevalent, but also because contaminants in the narcotic have been on the rise as well. When a drug user overdoses, his or her breathing slows down to a dangerously low level and blood vessels constrict. Chai says he sees as many as eight overdoses during the course of a single eight-hour shift.
Login and post your comment!
Not a member?
Signup for an account now to access all of the features of RFIDJournal.com!
SEND IT YOUR WAY
RFID JOURNAL EVENTS
ASK THE EXPERTS
Simply enter a question for our experts.
TAKE THE POLL